TITLE

Upper Airway Hematoma Secondary to Warfarin Therapy: A Systematic Review of Reported Cases

AUTHOR(S)
Karmacharya, Paras; Pathak, Ranjan; Ghimire, Sailu; Shrestha, Pragya; Ghimire, Sushil; Poudel, Dilli Ram; Khanal, Raju; Shah, Shirin; Aryal, Madan Raj; Alweis, Richard L.
PUB. DATE
November 2015
SOURCE
North American Journal of Medical Sciences;Nov2015, Vol. 7 Issue 11, p494
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Upper airway hematoma (UAH) is a rare but life-threatening complication of oral anticoagulants requiring early recognition. However, no consensus exists regarding the best approach to treatment. We therefore, sought to systematically review the published literature on UAH to elaborate its demographic and clinical characteristics, treatment, complications, and outcomes. A systematic electronic search of PubMed and EMBASE for case reports, case series, and related articles of UAH related to warfarin published from inception (November 1950) to March 2015 was carried out. Categorical variables were expressed as percentage and continuous variables as mean ± standard deviation (SD). Statistical analysis was done using Statistical Package for the Social Sciences (SPSS) version 20.0.All cases were reported to have UAH as a complication of anticoagulation therapy with warfarin. Demographic and clinical characteristics, treatment, complications and outcomes of UAH were studied. Thirty-eight cases of UAH were identified from 34 reports in the literature. No gender preponderance (male = 52.78%) was seen and the average age of presentation was 60.11 ± 12.50 years. Dysphagia, sore throat, and neck swelling were the most common symptoms and the mean international normalized ratio (INR)at presentation was 8.07 ± 4.04. Most cases had sublingual hematoma (66.57%) followed by retropharyngeal hematoma (27.03%). Of the cases, 48.65% were managed conservatively while the rest underwent either cricothyrotomy or intubation with the time to resolution being 7.69 ± 5.44 days. UAH is a rare butpotentially serious complication of warfarin therapy. It is more common in the elderly population with supratherapeutic INR; inciting events were present in many cases. Overall, it has a good prognosis with significant morbidity present only if concomitant respiratory compromise is present. Reversal of anticoagulation with low threshold for artificial airway placement in the event of airway compromise leads to a favorable outcome in most cases.
ACCESSION #
111341501

 

Related Articles

  • Clopidogrel/enoxaparin sodium.  // Reactions Weekly;7/17/2010, Issue 1310, p17 

    The article describes two cases of epidural haematoma induced by anticoagulant therapy with enoxaparin sodium and/or clopidgrel.

  • Aspirin/low molecular weight heparin/warfarin.  // Reactions Weekly;4/9/2011, Issue 1346, p8 

    The article describes the case of 13 patients who all developed spontaneous rectus sheath haematomas after receiving anticoagulation therapy composed of aspirin, molecular weight heparin and warfarin.

  • Acenocoumarol.  // Reactions Weekly;3/19/2011, Issue 1343, p5 

    The article describes the case of a 73-year-old man who experienced intramural duodenal haematoma during treatment with acenocoumarol.

  • Acenocoumarol.  // Reactions Weekly;4/7/2012, Issue 1396, p5 

    The article describes the case of a 67-year-old man who presented with spontaneous intramural jejunal haematoma while receiving anticoagulation therapy with acenocoumarol.

  • Upper airway obstruction due to retropharyngeal haematoma after posterior cervical spine surgery. OZYUVACI, E.; AKYOL, O.; ERDEN, D. V.; VATANSEVER, S. D.; YILMAZ, G. D.; TOPRAK, N. // Anaesthesia & Intensive Care;Jul2011, Vol. 39 Issue 4, p768 

    A letter to the editor about the case of an upper airway obstruction in a woman with rheumatoid arthritis due to retropharyngeal haematoma after posterior cervical spine surgery, is presented.

  • Clopidogrel/warfarin.  // Reactions Weekly;7/13/2013, Issue 1461, p14 

    An abstract of the article "Breast hematoma complicating anticoagulant therapy: management and literature review," by N. S. Salemis is presented.

  • Fluindione overdose.  // Reactions Weekly;Mar2014, Vol. 1494 Issue 1, p25 

    An abstract of the article "Intramural duodenal hematoma due to the overdose of AVK; Contribution of CT scan: A case report," by A. A. Dia and colleagues is presented.

  • Bilateral Thyroid Hematomas after Fine-Needle Aspiration Causing Acute Airway Obstruction. Tiffany Hor; Sharon Wu Lahiri // Thyroid;May2008, Vol. 18 Issue 5, p567 

    Background:Fine-needle aspiration of the thyroid gland is a common procedure that is increasingly being used to evaluate thyroid nodules incidentally found by other imaging means such as computed tomography scans. Rare complications include hematoma, transient vocal cord paralysis, seeding of...

  • Antikoagülan Tedaviye BaÄŸlı Farinks Hematomu: Olgu Sunumu. Kaya, Menşure; Ceylan, Müge; Nesteren Koçak, Sevil; Yıldırım, Özgür; Erdal Eskiçırak, Hamit; Nihal Kadıoğulları, Ayşe // Journal of the Turkish Anaesthesiology & Intensive Care Society ;Sep/Oct2012, Vol. 40 Issue 5, p287 

    Hematomas secondary to anticoagulant therapy, inducing upper airway obstruction, are mostly located in the retropharyngeal, sublingual, submandibular and, rarely, laryngeal space. Most are managed conservatively but sometimes endotracheal intubation and emergency tracheotomy are necessary. We...

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics